Communications in Mathematical Physics

, Volume 243, Issue 3, pp 461–470 | Cite as

On Smooth Cauchy Hypersurfaces and Geroch’s Splitting Theorem

  • Antonio N. Bernal
  • Miguel Sánchez


Given a globally hyperbolic spacetime M, we show the existence of a smooth spacelike Cauchy hypersurface S and, thus, a global diffeomorphism between M and ℝ×S.


Cauchy Hypersurface Hyperbolic Spacetime Global Diffeomorphism Spacelike Cauchy Hypersurface Smooth Cauchy Hypersurface 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Beem, J.K., Ehrlich, P.E.: Global Lorentzian geometry. Monographs and Textbooks in Pure and Applied Math. 67, New York: Marcel Dekker, Inc., 1981Google Scholar
  2. 2.
    Beem, J.K., Ehrlich, P.E., Easley, K.L.: Global Lorentzian geometry. Monographs Textbooks Pure Appl. Math. 202, New York: Dekker Inc., 1996Google Scholar
  3. 3.
    Budic,R., Isenberg, J., Lindblom, L., Lee, Yasskin, P.B.: On determination of Cauchy surfaces from intrinsic properties. Commun. Math. Phys. 61(1), 87–95 (1978)zbMATHGoogle Scholar
  4. 4.
    Budic, R., Sachs, R.K.: Scalar time functions: Differentiability. In: Differential geometry and relativity, Math. Phys. Appl. Math., Vol. 3, Dordrecht: Reidel, 1976, pp. 215–224Google Scholar
  5. 5.
    Dieckmann, J.: Volume functions in general relativity. Gen. Relativity Gravitation 20(9), 859–867 (1988)zbMATHGoogle Scholar
  6. 6.
    Dieckmann, J.: Cauchy surfaces in a globally hyperbolic space-time. J. Math. Phys. 29(3), 578–579 (1988)CrossRefzbMATHGoogle Scholar
  7. 7.
    Ecker, K., Huisken, G.: Parabolic methods for the construction of spacelike slices of prescribed mean curvature in cosmological spacetimes. Commun. Math. Phys. 135(3), 595–613 (1991)zbMATHGoogle Scholar
  8. 8.
    Furlani, E.P.: Quantization of massive vector fields in curved space-time. J. Math. Phys. 40(6), 2611–2626 (1999)CrossRefzbMATHGoogle Scholar
  9. 9.
    Galloway, G.J.: Some results on Cauchy surface criteria in Lorentzian geometry. Illinois J. Math. 29(1), 1–10 (1985)zbMATHGoogle Scholar
  10. 10.
    Geroch, R.: Domain of dependence. J. Math. Phys. 11, 437–449 (1970)Google Scholar
  11. 11.
    Guillemin, V., Pollack, A.: Differential Topology. Englewood Cliffs, NJ: Prentice-Hall Inc., 1974Google Scholar
  12. 12.
    Hawking, S.W., Ellis, G.F.R.: The large scale structure of space-time. Cambridge Monographs on Mathematical Physics, No. 1., London-New York: Cambridge University Press, 1973Google Scholar
  13. 13.
    Masiello, A.: Variational methods in Lorentzian geometry. Pitman Res. Notes Math. Ser. 309, Harlow: Longman Sci. Tech., 1994Google Scholar
  14. 14.
    Newman, R.P.A.C.: The global structure of simple space-times. Commun. Math. Phys. 123(1), 17–52 (1989)zbMATHGoogle Scholar
  15. 15.
    K. Nomizu, H. Ozeki, The existence of complete Riemannian metrics Proc. Am. Math. Soc. 12, 889–891 (1961)Google Scholar
  16. 16.
    O’Neill, B.: Semi-Riemannian geometry with applications to Relativity. New York: Academic Press Inc., 1983Google Scholar
  17. 17.
    Penrose, R.: Techniques of Differential Topology in Relativity. CBSM-NSF Regional Conference Series in Applied Mathematics, Philadelphia: SIAM, 1972Google Scholar
  18. 18.
    Sachs, R.K., Wu, H.: General relativity and cosmology. Bull. Am. Math. Soc. 83(6), 1101–1164 (1977)zbMATHGoogle Scholar
  19. 19.
    Seifert, H.-J.: Smoothing and extending cosmic time functions. Gen. Relativity Gravitation 8(10), 815–831 (1977)zbMATHGoogle Scholar
  20. 20.
    Spivak, M.: A comprehensive introduction to differential geometry Vol. II. Second edition. Wilmington, DE: Publish or Perish, Inc., 1979Google Scholar
  21. 21.
    Uhlenbeck, K.: A Morse theory for geodesics on a Lorentz manifold. Topology 14, 69–90 (1975)CrossRefzbMATHGoogle Scholar
  22. 22.
    Wald, R.M.: General Relativity. Chicago, IL: Univ. Chicago Press, 1984Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  • Antonio N. Bernal
    • 1
  • Miguel Sánchez
    • 1
  1. 1.Dpto. de Geometría y TopologíaFacultad de CienciasSpain

Personalised recommendations